Alert archive / Utah / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 76, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 15, 2011, 6:01 PM MDT for Carbon County, Duchesne County, Utah. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2011, 6:01 PM MDT (00:01 UTC)
- Expired
- Aug 15, 2011, 6:45 PM MDT
- In force
- 44 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Carbon County, UT, Duchesne County, UT
The radar
The Grand Junction radar (KGJX), 210 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 0.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- NaN m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
511 WUUS55 KSLC 160001 SVRSLC UTC007-013-160045- /O.NEW.KSLC.SV.W.0076.110816T0001Z-110816T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 601 PM MDT MON AUG 15 2011 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CARBON COUNTY IN UTAH SOUTHEASTERN DUCHESNE COUNTY IN UTAH * UNTIL 645 PM MDT * AT 556 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER CENTRAL CARBON COUNTY...OR 18 MILES EAST OF PRICE...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE... ROAN CLIFFS AND THE WEST TAVAPUTS PLATEAU PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4007 11054 3990 10997 3954 11042 3963 11076 TIME...MOT...LOC 0000Z 218DEG 18KT 3969 11048 $$ SCHOENING
2 follow-up statements
843
WWUS55 KSLC 160022
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
622 PM MDT MON AUG 15 2011
UTC007-160030-
/O.CAN.KSLC.SV.W.0076.000000T0000Z-110816T0045Z/
CARBON UT-
622 PM MDT MON AUG 15 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CARBON COUNTY IS
CANCELLED...
THE STRONGEST THUNDERSTORM HAS MOVED NORTH AND IS NO LONGER IN
CARBON COUNTY. LIGHT TO MODERATE RAIN WITH DANGEROUS CLOUD TO GROUND
LIGHTNING IS STILL POSSIBLE NEAR THE BORDER OF CARBON COUNTY AND
DUCHESNE COUNTY.
LAT...LON 3990 10997 3980 11009 3980 11052 3982 11066
4007 11054
TIME...MOT...LOC 0020Z 218DEG 18KT 3977 11040
$$
UTC013-160045-
/O.CON.KSLC.SV.W.0076.000000T0000Z-110816T0045Z/
DUCHESNE UT-
622 PM MDT MON AUG 15 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHEASTERN DUCHESNE COUNTY...
AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED OVER SOUTH CENTRAL DUCHESNE COUNTY...OR
ABOUT 25 MILES NORTHEAST OF PRICE...MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
BAD LAND CLIFFS
LAT...LON 3990 10997 3980 11009 3980 11052 3982 11066
4007 11054
TIME...MOT...LOC 0020Z 218DEG 18KT 3977 11040
$$
SCHOENING064
WWUS55 KSLC 160040
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
640 PM MDT MON AUG 15 2011
UTC013-160050-
/O.EXP.KSLC.SV.W.0076.000000T0000Z-110816T0045Z/
DUCHESNE UT-
640 PM MDT MON AUG 15 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUCHESNE COUNTY
WILL EXPIRE AT 645 PM MDT...
THE STORM HAS EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
ALLOWED TO EXPIRE.
LAT...LON 3990 10997 3980 11009 3980 11052 3982 11066
4007 11054
TIME...MOT...LOC 0040Z 218DEG 18KT 3985 11032
$$
SCHOENINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 4:26 PM MDT, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 15, 4:26 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 426 PM MDT MON AUG 15 2011 .SYNOPSIS...A DISTURBANCE OVER NORTHERN UTAH WILL AID IN PUSHING A WEAK COLD FRONT THROUGH THE NORTHERN HALF OF THE STATE THIS EVENING. DRIER AIR WILL RAPIDLY PUSH THROUGH THE SOUTHERN HALF OF THE STATE OVERNIGHT...WITH THE DRYING TREND CONTINUING STATEWIDE THROUGH MIDWEEK. && .DISCUSSION...A FAST MOVING SHORT WAVE TROUGH IS LIFTING NORTHEAST ACROSS NORTHERN UTAH/SOUTHERN NEVADA...THIS ASSOCIATED WITHIN A STOUT 80 KT SOUTHWESTERLY ORIENTED JET STREAK ALOFT. FOR SEVERAL DAYS NOW A WEAK SURFACE TROUGH DRAPED ALONG THE UT/NV BORDER HAS REMAINED RELATIVELY STATIONARY BUT HAS PROGRESSED EAST THIS AFTERNOON AS A WEAK COOL FRONT. CURRENT PLACEMENT IS DRAPED ALONG THE CENTRAL SALT LAKE VALLEY AND THIS FEATURE HAS PROVIDED A TRIGGER FOR CONVECTIVE INITIATION ALONG THE BOUNDARY OVER THE LAST HOUR OR SO. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THIS EVENING ALONG AND DOWNSTREAM OF THE WASATCH FRONT WITH FOCUSED INITIATION TIED TO THE FRONT. CELLS SHOULD INTENSIFY AND TRACK NORTHEAST RAPIDLY...AND IF MAINTAINED ACROSS THE TERRAIN COULD ORGANIZE INTO ONE OR TWO STRONG AND ORGANIZED CELLS. SHEAR AND INSTABILITY ARE CERTAINLY MORE THAN SUFFICIENT FOR ORGANIZATION...BUT ONLY MARGINALLY SUFFICIENT PWAT COULD BE A NEGATING FACTOR ALLOWING CELLS TO SHEAR FAIRLY RAPIDLY WITH TIME. LIMITED MOISTURE IS BECOMING MORE AND MORE OF A FACTOR TODAY AS A MID LEVEL DRY INTRUSION CONTINUES TO PROGRESS EAST ACROSS THE STATE THIS EVENING. PWATS ACROSS THE NORTH REMAIN NEAR 1 INCH ALONG AND EAST OF THE WASATCH FRONT BUT DROP RAPIDLY TO THE WEST TO UNDER .50 INCHES. DEWPOINT TRENDS ARE IN LOCK STEP WITH THIS AS WELL. DOWN SOUTH CONVECTION IS ISOLATED AT BEST...BUT HAVE SEEN RAPID ORGANIZATION TO A CELL OR TWO DUE TO THE AFOREMENTIONED SHEAR IN PLACE AND A BIT DEEPER MOISTURE AVAILABILITY. ONE CELL PROMPTED ISSUANCE OF BOTH FLASH FLOOD AND SEVERE STORM WARNINGS AS IT PASSED THROUGH CAPITOL REEF NATIONAL PARK. LATEST REPORTS FROM PARK OFFICIALS INDICATE FLASH FLOODING IN PROCESS...INCLUDING SOME WATER OVER TOPPING HIGHWAY 24 AND HAIL UP TO 3/4 INCH IN DIAMETER. BUT AGAIN...ORGANIZED CONVECTIVE COVERAGE REMAINS ISOLATED AT BEST SO WIDESPREAD IMPACTS ARE NOT ANTICIPATED. THE DRY INTRUSION WILL CONTINUE AN EASTWARD PROGRESSION OVER THE NEXT 24 HOURS ESSENTIALLY SQUELCHING ANY CONVECTIVE POTENTIAL TUESDAY OUTSIDE OF ISOLATED TERRAIN BASED BUILDUPS OVER THE EAST. WEATHER WILL REMAIN BENIGN THROUGH THE MIDWEEK PERIOD AS HIGH PRESSURE ONCE AGAIN BUILDS IN OVERHEAD...SKIES GENERALLY CLEAR AND TEMPS AT SEASONAL LEVELS THROUGH THE MID WEEK PERIOD. MOISTURE WILL ONCE AGAIN SPREAD NORTH LATE THIS WEEK...BECOMING ENTRENCHED THROUGHOUT MOST AREAS AGAIN BY THE WEEKEND. HAVE CONTINUED GENERALLY SLIGHT CHANCE TO CHANCE POPS IN THE SAT/SUN/MON PERIODS. && .AVIATION...A WEAK COOL FRONT PASSED THROUGH THE KSLC TERMINAL JUST OVER AN HOUR AGO SPAWNING CONVECTION AND A FEW SHOWERS. IT REMAINS DRAPED JUST SOUTH OF THE TERMINAL...AND THE CLOSE PROXIMITY SHOULD ALLOW FOR FAST MOVING AND RAPIDLY DEVELOPING CONVECTIVE SHOWERS THROUGH 00-01Z BEFORE ABATING. OUTSIDE OF SAID CONVECTION...PASSAGE OF THE FRONT WILL MAINTAIN A 70 PERCENT CHANCE OF NORTHWEST WINDS THROUGH THIS EVENING...WITH ONLY A 30 PERCENT CHANCE OF SOUTHERLY OUTFLOW IMPACTING THE TERMINAL. && .FIRE WEATHER...CONVECTION HAS DEVELOPED OVER PORTIONS OF NORTHERN AND SOUTHERN UTAH...AND IS EXPECTED TO CONTINUE INTO THE EVENING HOURS. THE STRONGEST STORMS WILL DEVELOP OVER NORTHERN UTAH WHERE THE BEST DYNAMICS EXIST. THE BIGGEST THREAT WITH THESE NORTHERN UTAH STORMS IS STRONG GUSTY WINDS. HOWEVER...IN THE VICINITY OF ANY STORM...WINDS WILL BE GUSTY AND ERRATIC. ADDITIONALLY...WETTING RAIN IS EXPECTED WITH THE MAJORITY OF THESE STORMS...WITH DECENT MOISTURE IN PLACE. DRY AIR IS MAKING ITS WAY INTO THE WESTERN EDGE OF THE STATE. AS A RESULT...ISOLATED LOCATIONS IN NORTHWESTERN AND SOUTHWESTERN UTAH MAY EXPERIENCE HAZARDOUS FIRE WEATHER CONDITIONS. OF PARTICULAR CONCERN IS ZONE 420 IN THE NORTHWEST CORNER OF THE STATE...WHERE GUSTY DOWNSLOPE WINDS ARE USHERING IN THE DRIER AIR. HOWEVER...HAZARDOUS FIRE WEATHER CONDITIONS WILL NOT BE WIDESPREAD ENOUGH TO WARRANT A RED FLAG WARNING. THIS DRYING TREND WILL CONTINUE THROUGH WEDNESDAY. MOISTURE WILL RETURN TO SOUTHERN UTAH AS HIGH PRESSURE BEGINS TO BUILD. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && MERRILL/HOSENFELD FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 15, 3:22 AM MDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 322 AM MDT MON AUG 15 2011 UTZ001>016-019>021-517-518-WYZ021-161000- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 322 AM MDT MON AUG 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS NORTHERN PORTIONS OF THE OUTLOOK AREA TODAY...AS A PASSING WEATHER DISTURBANCE INTERACTS WITH LINGERING MOISTURE. STRONG GUSTY WINDS...BRIEF HEAVY RAIN...SMALL HAIL AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THESE STORMS. ELSEWHERE DRIER AIR WILL SPREAD INTO SOUTHWEST UTAH TODAY...AND ALONG WITH AN INCREASE IN WINDS...MAY BRING ISOLATED POCKETS OF HAZARDOUS FIRE WEATHER CONDITIONS TO WEST CENTRAL AND SOUTHWEST UTAH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A DRYING TREND IS FORECAST HEADING INTO MID WEEK...WITH ONLY A FEW STORMS POSSIBLE OVER THE NORTHEASTERN MOUNTAINS TUESDAY...AND DRY CONDITIONS FORECAST FOR THE ENTIRE AREA WEDNESDAY. A THREAT OF SHOWERS AND THUNDERSTORMS WILL RETURN TO SOUTHWEST UTAH THURSDAY THEN SPREAD OVER MOST OF THE OUTLOOK AREA BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 15, 5:54 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
554 PM MDT MON AUG 15 2011
UTZ010-011-160030-
WASATCH PLATEAU/BOOK CLIFFS UT-WESTERN UINTA BASIN UT-
554 PM MDT MON AUG 15 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DUCHESNE AND
NORTHEASTERN CARBON COUNTIES UNTIL 630 PM MDT...
AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES SOUTHEAST OF DUCHESNE...MOVING NORTHEAST
AT 35 MPH.
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM IS EXPECTED TO
PASS 10 TO 20 MILES SOUTH OF MYTON IN ROUGHLY 45 MINUTES TIME.
* LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHEASTERN DUCHESNE COUNTY INCLUDING WELLS DRAW...
RURAL EASTERN DUCHESNE COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3971 11028 3979 11036 3980 11052 4016 10997
4014 10995 3989 10996
TIME...MOT...LOC 2352Z 234DEG 29KT 3989 11023
MERRILLThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 6:09 PM MDT | Special Weather Statement | SLC | Utah | 6 min |
| Aug 15, 6:37 PM MDT | Special Weather Statement | SLC | Duchesne | 38 min |
| Aug 15, 6:38 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 6 hr |
| Aug 15, 7:09 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 51 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.